Sunday, January 31, 2010

My Experience With Neuropathy

Chemotherapy can cause neuropathy which is nerve damage. It usually affects the hands and feet and may cause them to hurt, tingle, feel numb or weak and even cause an impaired sense of touch.

Some of the symptoms I’ve experienced include … burning, tingling, and prickling. I’ve had sharp shooting pain which kind of feels like an electrical shock ... and that's in both my hands and feet. 

I think it’s affected my walking because neuropathy can weaken muscles. In my case,  I had trouble with the arch of my  foot and had to go to the Chiropractor for him to stretch and strengthen my arch, foot and calves. I picked up some arch supports at the local grocery store which seems to help. Before seeing my Chiro, I used to have really bad feet, they felt like sticks with no feet and I used to flop my foot to the ground instead of stepping with the front of my foot and walking properly. Apparently, neuropathy can affect the reflexes in your feet and therefore can change the way you walk and for me … it did.

So how does neuropathy affect my life … well mostly, I don't feel solid on my feet. I have trouble picking up small objects and feel I’m just a bit clumsier … dropping things and such. I don’t have the strength to open jars, even the flip top to the ketchup container is uncomfortable to open. When I crack an egg and try to pull the shells apart, the pressure on my fingers is definitely felt, I’m very sensitive to heat … so I have to grab a pot holder to take plates out of the microwave and I have to be ever so careful when cutting or chopping food.. When I take my shower, hot water makes my feet burn so I have to turn the temperature down. At night I’m constantly flipping my feet around to find a comfy spot for my feet. The weight of the bed sheets puts pressure on my toes and if I have my feet flat on the bed, the pressure causes a burning sensation. The other night I woke up to burning feet … to get immediate relief, I sure wanted to go outside and run around in the snow but didn't … just ended up uncovering them to cool and waiting for the sensation to pass.

My biggest concern with my feet continues to be dryness and because I can’t feel any sort of pain from cracks in my skin … I do a visual check every day.

10 comments:

Tina said...

My neuropathy is just mild tingling, but I know what you mean about opening flip top containers, like my shampoo and conditioner--I don't close them tight anymore. The chemo drug Oxaliplatin is what caused mine. My doc said it would be much worse if I hadn't had the break from the Oxi during radiation. He also told me if it becomes "bothersome" to let him know because there are drugs I can take to make it better.
There are some clinical trials going on right now for a handcream that's supposed to help--that would be much better than taking more drugs!
Are you taking anything for it?

Juliana said...

Have you tried Neurotin?

Daria said...

Hi Tina, no I'm not taking anything for it.

Maybe if it gets worse.

Daria said...

Hi Julieana ... I have not tried neurotin ... I'll check it out.

Sue Flaska said...

I am not sure what to leave as a comment. I am almost 6 years out and while the cancer fear is nothing what it was when I was diagnosed, I know that as cancer patients, we are never in the clear. I have known too many people 10 years out have it come back. I get tired of the "No worries! You're at the 5 year mark!" from people who just don't understand.


I think God for other Bloggers like you.

Alli said...

Daria
These are the exact things I am going through right now. I am so frustrated and upset at not being able to do simple tasks that before were day to day. I was at the bank the other day. I was about to deposit a cheque I couldn't even unfold it. I nearly started to cry right then and there. My feet hurt burn ache. There are times my legs feel like tree stumps. the pain has been so bad I ended staying in bed for a couple of days. My feet swell. Sometimes I wonder if all these side effects could have been avoided if we had more information prior to chemo.

Alli.....XX

Isaura said...

I know how you feel...I had it bad for months, during and after chemo.Now its not as bad as before.I was told to massage my hands and feet, it does help and it does work...also massage with hand cream.
I feel for you.....as I have been there. Hope you feel better
I found it worse when taking a shower or washing my hair, my hair still feels like straw when I wash it....sucks

Ann said...

When my neuropathy was at its worst, my doctor put me on a combination of cymbalta and lyrica. It went a long way toward relieving my discomfort. 3 years later, I'm not taking anything but still have problems picking up small things and being able to feel something in my hand. I'm still sensitive to heat and cold, just not as badly. Maybe your doc could prescribe you something to take the edge off of the neuropathy?

Shelli said...

I feel your pain. I got it too...just in my feet, on the very last dose of the "this may cause neuropathy" chemo drug. Damn!

Mine has gotten better. I can't remember what helped the most. It might have been the same things that helped for RLS...which was simply magnesium. Started with a powder that you drink in hot water like a tea, fizzes and then disolves, called Natural Calm, and then I found a capsule form which claims to be extra absorbable (BioCitrate Magnesium by Solaray).

That may not be what made my feet get less tingly, shocky, keepy me awakey, but magnesium also keeps me "regular"....good one to know!

Ann...cymbalta AND lyrica? I'm afraid to try either one. But my feet don't get cold, and don't feel heat (sitting by a fire recently) until suddenly OUCH-FEET-HOT!!!

I'm a large person, so when ever I mention neuropathy from chemo, people look at me with that, oh sure, it's from being fat...you must blah blah...whatever.

Daria...OUCHIE! So sorry. Chemo sucks. Cancer sucks. Side Effects suck. METS sucks!

I do wear rubber sandals in the shower and don't like to walk barefoot still. If I stub a toe, even if it seems to be fine...the stub hurts EXTRA LOTS.

Good luck everyone. Love you all.

Shelli aka Dirty Pink Underbelly

Ann said...

Shelli, I was on high doses of Lyrica for neuropathy and was still having problems. It did help, but then a rounding physician prescribed a low dose of Cymbalta to complement it and within weeks I had so much feeling back. I know it's an off-label prescription for Cymbalta since it's intended to treat something else, but it worked for me and others.